Key result
Severe hyperkalemia (potassium > 8 mEq/L) caused paralysis in all extremities in a 60-year-old man, which resolved completely after treatment for hyperkalemia.
Case Report (n=1)
Hyperkalemia is a rare but potentially life-threatening cause of paralysis that clinicians should be aware of.
Hyperkalemia warrants inclusion in acute paralysis differentials; this case extends the reversible etiology spectrum but leaves practice guidance unchanged.
Hyperkalemia is an electrolyte abnormality that can lead to severe consequences. Paralysis induced by hyperkalemia has been described in only a few reports. We describe a 60-year-old man who experienced paralysis presumably due to hyperkalemia. He presented to the emergency department with severe weakness in all extremities. The patient's serum potassium concentration was greater than 8 mEq/L and his serum creatinine concentration was 7 mg/dl. Findings on electrocardiography were abnormal. Of note, his drug therapy included lisinopril and naproxen. After treatment for hyperkalemia, the patient's symptoms resolved; however, he was admitted for further workup for renal failure. The patient was discharged after approximately 1 week with a diagnosis of end-stage renal disease. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 5) between the patient's paralysis and hyperkalemia. Although hyperkalemia as a cause of paralysis is extremely rare, clinicians should be aware of this potentially life-threatening, noncardiac toxicity.
No takes yet. Share an insight, caveat, or question.
Wilson et al. (2009) conducted a case report in Hyperkalemia-induced paralysis (n=1). Hyperkalemia was evaluated on Paralysis and symptom resolution. Severe hyperkalemia (potassium > 8 mEq/L) caused paralysis in all extremities in a 60-year-old man, which resolved completely after treatment for hyperkalemia.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: